Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 69, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2024, 11:38 AM MST for Coconino County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2024, 11:38 AM MST (18:38 UTC)
- Expired
- Aug 13, 2024, 7:30 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 10:43 AM MST, 55 minutes earlier.
Area forecast discussion, Aug 13, 10:43 AM MST, 55 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1043 AM MST Tue Aug 13 2024 .SYNOPSIS...The chance of showers and thunderstorms continues today before drier conditions set in starting Wednesday. Monsoonal moisture then looks to gradually return by the weekend. Near- normal temperatures through mid week will become above normal by late week, along with generally light winds. && .UPDATE...Another day of scattered showers and thunderstorms are expected for today across northern Arizona. PWATs are a bit lower this morning, according to the upper air sounding at Bellemont, however, should be enough to support scattered convective activity. Storm motion will be towards the north-northeast at around 10-15 mph for today. With a longwave trough passing through the Pacific Northwest, anticipate shear to be higher as well, resulting in greater chances for severe thunderstorms than the past couple of days. Confidence continues to increase in a downward trend in moisture and storm activity beginning on Wednesday and lasting through Friday, thanks to the infiltration of drier air from the west as the previously mentioned trough progresses across the Intermountain West. The forecast remains on track this morning with no changes needed at this time. && .PREV DISCUSSION /343 AM MST/...A few outflow boundaries combined with elevated moisture values and a weak disturbance are keeping some showers and thunderstorms going early this morning over southern Apache and Navajo counties. This activity should dissipate by around sunrise. The monsoon high has continued to shift off to the east as a trough moves into the Pac NW. Satellite estimates of precipitable water are showing some drying moving in from the west, and this should result in a bit lower coverage of storms later today compared to the past few days. Storm motion will also increase as this trough approaches, with today's storms moving toward the east-northeast around 10-15 mph, lessening the overall threat of excessive rainfall in any one location. After storms end this evening, the decreasing moisture values and a developing mid-level cap will shut off storms over northern Arizona on Wednesday and Thursday. Earlier models runs indicated better moisture returning Friday as the high becomes re- established over New Mexico, but have backed off on Friday's storm chances. The model blend is now indicating only a 20% chance for the White Mtns Friday with less than 10% elsewhere. By Saturday and through early next week, with the high center persisting over New Mexico and west Texas, southerly flow over Arizona should result in an increase in moisture and storm chances returning to our region each day. With the high being fairly strong, daytime highs are likely to be 5-10 degrees hotter than normal especially in eastern Arizona. && .AVIATION...Tuesday 13/18Z through Wednesday 14/18Z...Mainly VFR conditions persist through the period. Expect isolated to scattered -SHRA/-TSRA from 19Z-03Z, with brief periods of MVFR/IFR conditions in stronger storms. Main threats include hail, gusty outflows, and heavy rainfall. Outside of erratic outflow winds of up to 35 kts, anticipate west-southwest winds, 10-20 kts, weakening after 02Z. OUTLOOK...Wednesday 14/18Z through Friday 16/18Z...A drying period will lead to widespread VFR conditions through Friday. Cloud cover will be minimal during this time with little to no precipitation expected. Plan on west-southwest winds 15-20 kts each afternoon. && .FIRE WEATHER...Today and Wednesday...Scattered showers and thunderstorms are expected again today, with mostly dry conditions setting in by Wednesday. Heavy rain and gusty outflow winds will be the main threats with any thunderstorms. Otherwise, daytime winds west/southwest around 10 mph with near-normal temperatures. Thursday through Saturday...Dry conditions remain through Friday, before chances for showers and storms return by Saturday. Daytime winds west/southwest around 10 mph with temperatures 5-10 degrees above normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...LaGuardia/JJ AVIATION...LaGuardia FIRE WEATHER...Humphreys For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 13, 11:11 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1111 AM MST Tue Aug 13 2024
AZZ004-005-131845-
Kaibab Plateau-Marble and Glen Canyons-
1111 AM MST Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT AREAS NORTH OF THE VERMILION
CLIFFS IN FAR NORTHERN COCONINO COUNTY THROUGH 1145 AM MST...
At 1110 AM MST, Doppler radar was tracking a strong thunderstorm over
White Pocket, or 26 miles west of Page, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Wave, White Pocket, Red Pocket, Paria Canyon, Paria River Slot
Canyon, and Vermilion Cliffs National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3686 11164 3687 11198 3695 11203 3700 11202
3700 11166
TIME...MOT...LOC 1810Z 263DEG 15KT 3698 11193
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EFLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:22 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 13, 2:59 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 13, 4:16 PM MST | Special Weather Statement | FGZ | Navajo | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.